PDA

View Full Version : Meniere's and Ranaud's Diseases


swpa19
02-08-2008, 15:27
A question for you docs, pas, deltas et al.

Has there ever been a conclusive study of Meniere's and Raynauds diseases that would connect the two. I have both, and naturally researching and contacting people with the same disease, (it started with the Meniere's) found out that 4 out of 6 people I talked to also had Raynaud's.

After many examinations and tests my ENT settled on a regime of diuretics (triamterene). This and a low sodium, no nicotene, and limited caffein diet change has lessened the symptoms to an almost non-existant point.

The Raynauds however is not as easy. Here in PA, the weather plays havoc with my hands. To the point that in my line of work Im on a limited schedule.

Again, just wondering if there is in fact a connection between these two ailments.

THANKS.

shr7
02-08-2008, 23:38
I am going to defer to the judgment of those more intelligent than I, but I am interested to know, were you prescribed just triamterene, or was it Dyazide, which is Hydrochlorothiazide and triamterene. Your bottle might say HCTZ and triamterene, and it will have two doses on it with a slash in the middle? Also, do you take any OTC or herbal medications? These can have an effect on the Raynaud's.

The most that I am qualified to say is that I am aware of overlap between many autoimmune diseases. While the pathophysiology is not completely understood, I believe immune components (whether from an allergen or pathogen) are being tossed around as possible causes. For example, it is not uncommon when you see your lupus patient, that they have other ailments such as Raynaud's, Sjogren's and rheumatoid arthritis.

It is the same way that some people will be allergic to everything. Aspirin, penicillin, green peppers, even pollen and dust mites. If your body's immune system is hypersensitive to one thing, it tends to overreact to other things as well.

Do you know if you were diagnosed with Raynaud's Syndrome, or Raynaud's Phenomenon, which means it is secondary to another condition?

As I said before, I am interested to hear what the practicing clinicians say about this. Is this "connection" just something they teach us in school, or is it a common occurrence in your practice?

swpa19
02-09-2008, 06:49
shr7:

The triamterene does include HCTZ. The only OTC meds that I take are Prilosec.

The Raynauds was diagnosed long before it became classified as a disease, about 15 years ago. It has caused me to give up just about all winter sports.

The Meniere's came on about two years ago, while I was at a convention at Bragg. Doses of Antivert helped me on the drive from Fayetteville to the Mon Valley.

The following day with conditions mocking a stroke, I went via Ambulance to J.R.M.H. Emergency. It was the ER Doc that diagnosed the Meniere's.

As I said the diuretic and diet seem to have the Meniere's under control.

Sacamuelas
02-09-2008, 10:06
The most that I am qualified to say is that I am aware of overlap between many autoimmune diseases.

SHR7-

I have read all your posts and looked at your profile. What exactly are you "qualified" to post in the TMC14? It is imperative that all members posting in this section are transparent to others about their training/education/experience when giving out potential information. This includes suggesting the use of certain medications and/or the discontinuance of Rx medications.

shr7
02-09-2008, 16:44
PM sent, I deeply apologize



PM received, issues resolved, and your profile is much better now. - saca

anythingrandom
02-10-2008, 04:32
The diseases share causes, which may be at the root of both problems. Poor circulation due to high salt/nicotine/caffeine/electrolyte imbalances in the diet can contribute to both. A quick scan of the literature didn't show me anything to connect the two, other than causes or predispositions. I'd check and see if your contacts have any of the risk factors.

Meniere's is easily controlled, so I wouldn't let it worry you as long as you stay on a safe regimen and follow the doc's orders. Raynaud's is worse and seems to have influenced your lifestyle, and I'm sorry to hear that. Hopefully staying warm can keep it from harming you further.

Good luck. Hope this was helpful, although it did nothing but answer a negative in not so few words.

-ATR

shr7
02-10-2008, 09:25
swpa19-
The reason I ask about the HCTZ and the triamterene is that in my 6+ years in a pharmacy, I cannot recall a single time where I saw triamterene without HCTZ. I was wondering if this was an indication that I had not heard of. Also, triamterene without HCTZ can cause hyperkalemia, or a rise in your body's potassium levels. This complication can be life-threatening. However, when both diuretics are prescribed together, it is relatively safe.

I also ask about OTC and herbal medications, because I have personally seen several Raynaud's patients benefit from simple OTC counseling. The list of drugs to avoid in Raynaud's spans both the Rx (Beta-blockers, clonidine, and ergot preparations) as well as OTC (decongestants). The reasoning is to avoid any medications that can trigger or worsen vasoconstriction. I will always tell people to ask your doctor or pharmacist before starting any new OTC or herbals.

Do you know why you and your physician decided not to treat the Raynaud's? There are several poorly documented treatments with questionable efficacy. This may sound negative, but it is possible some of these treatments may help. It sounds like your disease is quite debilitating, it might benefit to talk to your doctor about using some of the less proven therapies. Through your discussion, you may find some options whose benefits far outweigh the risks.

Also, do you have a rheumatologist, or are you seeing a general practitioner?

Finally, a good medicine for any condition originating in southwest PA, Yuengling can never hurt... :D